Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Muscle wasting and Anabolic Replacement
Apr 27, 2011

I am wondering if I'm a candidate for testosterone replacement or some other anabolic agent. I've had HIV for ~ 8 months now, on HAART (Truvada & Isentress) with VL < 20, CD4 800 currently. My total serum testosterone level was 487 in January. I've noticed that my arms and legs are becoming thin, and feel weaker, while my abdominal girth is increasing. I also have less endurance & strength when I exercise. My last CK level was normal. My weight has been stable. I'm wondering if I have some degree of HIV-associated muscle wasting- which I know is possible (even with well controlled viremia) from reading various review papers on the topic. What is your opinion? Is there an indication here for an anabolic agent, and would the benefits outweigh the risks? Thanks so much.

Response from Mr. Vergel

I would not start any testosterone or anabolics at this time. Your testosterone and weight are OK, even if your body perception may be different. These compounds are effective at increasing muscle mass but will affect your hormonal axis, which is a risk that only those with better risk-to-benefit ratio should take.

Your CD4 and viral load are great, so congrats.

You are taking Isentress plus Truvada, what I consider one of the most metabolic friendly combinations in HIV. But that is not to say that a small number of patients may develop loss of subcutaneous fat with it. Past studies using Efavirenz plus Truvada show that around 14 percent of people may have a loss of over 20% in the first year of subcutaneous fat. We do not know why this minority have this lipoatrophy in absence of AZT or Zerit.

When it comes to visceral adipose tissue - or fat (VAT), there is some evidence that some people may gain anywhere from 10 to 30 % increase in the first year. Norvir boosted protease inhibitors seem to cause higher VAT increases than non nucleosides, but we have no comparison data with Isentress. Some clinicians speculate that the lower the CD4 cells at start of treatment, the higher the changes for increased VAT. It seems that you started HIV treatment at high CD4 cells, right?

When it comes to muscle, we have little or no data on your combination. All we know is that some of us (I am one of those patients) have increases in CPK levels when starting Isentress (Merck denies this). High CPK may be indicative, among other things, of muscle fiber destruction. But you say your CPK is normal.

Assuming that your kidney function is good (creatinine clearance of over 60), I would suggest you start using creatine monohydrate at 5 grams per day, one hour before your work outs to see if your strength and muscle mass increases. Retest your creatinine a month after you start just to make sure it is still OK. Another supplement combination that I really believe in(anecdotally, not proven in controlled studies) is Coenzyme Q-10 and Carnitine to protect muscle mass loss. Both protect muscle mitochondria from any effects of HIV medications. Talk to your doctor about this, of course.

Insulin resistance is seen with all HIV medications, although some tend to have more of this problem than others. Insulin resistance can lead to increased triglycerides, visceral fat, and other metabolic issues. So, ensure your insulin is working well by not overloading your body with sugars, white bread, excessive pasta consumption, and sweets in general. Exercise also decreases insulin resistance dramatically.

HIV related wasting is not as big of a problem as it used to be before we had all of the better treatments. But a study at Tufts University has shown that some patients still lose about 5 % of their body weight even in the presence of undetectable viral load. You say your weight is unchanged, but your waist circumference is increasing. Without a DEXA scan at baseline and now, it is hard to tell what happened to your body.

In my personal opinion (not supported by data at all but by anecdotal observation in the past years), I see more and more patients with undetectable viral load that are still losing muscle in the extremities. This is no small matter. Data from the FRAM study was presented at CROI that showed that those with smaller mid-arm circumference had higher risk of 5-year mortality. That is why I think resistance exercise should be prescribed to every patient with HIV (I say "prescribed" since there are studies that show that people tend to follow their doctors orders when they see them in writing).

I hope this information gave you an idea on where we are when it comes to muscle wasting in people doing well on treatment.

Let me know if you see any improvements by using any of the things I suggest.

Nelson



Previous
Niacin and "Flushing Effect" on skin
Next
About Testosterone and Nandrolone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement